Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

127 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for severe acid reflux while on Nexium

Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6189 Questions

default
Posted on Fri, 31 Mar 2017 in Digestion and Bowels
Question: Hi, I am a 69 year old man in good general health.
I have used Health Care Magic before and I am very pleased with the service provided.
I do have acid reflex and have been taking Nexium 24, a proton pump inhibitor, for more than 10 years. My kidney function according to my bi-annual comprehensive blood work is completely normal.

A recent medical journal study using veterans reported that for those veterans using protein pump inhibitors for more than 5 years, there was a 28% incidence of kidney disease, (and if proton pump inhibitors are not discontinued at the first sign of kidney disease), there is a 96% incidence of kidney failure.

I cannot tolerate the constant heartburn I experience were I to discontinue the proton pump inhibitor medicine.

If there is a 28% incidence of kidney disease, then there is a 72% chance of not getting kidney disease. I can live with those odds.

My question is this: If my kidney function is monitored by bloodwork every six months, and if the 28% chance of kidney disease does occur with me, can I then discontinue the proton pump inhibitors and manage the chronic heartburn that will occur without the proton pump inhibitor. If I STOP the Nexium 24 proton pump inhibitor at the FIRST sign of kidney malfunction in the six month blood work, am I still at risk for serious kidney disease? Thank you very much. XXXXXXX M. Tilkin
doctor
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
Send the link to the study to me!

Detailed Answer:
HI XXXXXXX

Thanks for getting to us with your health worries. I understand your concerns and if these findings are true and represent what might happen to the entire population, then there is so much to be concerned about.

I have my reservation about the statement you have made. Research findings are sometimes presented in very complex ways that need a deeper sense of interpretation to understand what is going on. For example, what patients were recruited? How old were they? and so on.

I suggest you send the link or the title of that publication. I will read through and get back to you with what their findings are putting you in perspective and how they may apply to you. From there, I will be able to advise you further on how to deal with the need for PPI, chest pain and this additional research finding.

I look forward hearing back from you!
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Chobufo Ditah 1 hour later
Thank you Dr. Ditah for your answer to my question.

The specific studies that linked PPI's and kidney disease are as follows:

1. Published online XXXXXXX 11, 2016 in JAMA Internal Medicine.
2. Published online XXXXXXX 11, 2017 in JAMA Internal Medicine.

I hope you can access and review the studies cited above and get back to me.

Respectfully, should not a nephrologist MD be responding to this question?
Does Health Care Magic have any nephrologist MD's on their staff who respond to questions? Thank you very much.
doctor
Answered by Dr. Chobufo Ditah 1 hour later
Brief Answer:
Thanks for the links!

Detailed Answer:
Hi and thanks for the links.

1. As family and general physicians, I do respond to questions in multiple fields if I think we are able to address the client’s concern fully. The only reason why I chose to answer this question is because reviewing research data on new findings is what am comfortable doing than a Nephrologist. However, if you want a question to be answered ONLY by a nephrologist, kindly direct the question to a nephrologist. I'm sorry if you feel disappointed despite the useful response (for this I'd request you to contact with the customer care team and they'll guide you further, alternatively you can select Ask a Specialist option and select "Nephrologist" from the specialist column so that the query will be answered by the Nephrologist only).

2. I have reviewed the research findings. Clearly, it shows that there seems to be budding evidence that there is a possible association between taking PPI and having renal disease. However, we don’t know for sure whether it is the PPI itself that causes this or it is some other disease condition present in persons with PPI that might explain this. This is emerging information and needs more research to confirm and maybe formulate guiding principles on how to address such areas. For now, this is not sufficient to change clinical practice.

3. I recommend you take PPI just enough to keep your symptoms controlled. Monitor your kidney function say every 6months and if there are any declines, then extra measures and caution should be employed using PPI just to be safe than sorry.

I hope this helps. I wish you well. I'm always available and happy to address any health concerns that you may have.

Kind regards.


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Chest pain

doctor1 MD

For the last few months Ive been having symptoms of GERD , thats what my PCP is treating me for. I told him I have pain on the left side just above my clavicle in the hollow area. He felt to see if I have any swollen lymph nodes and says I dont. Now the pain has spread to my right side, and feels like it is in my collarbone towards my sternum and Im having bad pain in my chest just below collarbone on right side. At its peak I feel bubbling. Any idea what this could be? It is not relieved with any pain killers.

doctor1 MD

I am 48 year old woman who has been experiencing upper right abdominal pain (just below rib cage), constant belching , nauseu, extreme bloating , exhaustion. I have wake up in pain at night and use to experience what seemed like a panic attack with chest pains, so my GI put me on Librax and moved me from omeprazole to Aciphex . I have had an endoscopy (showed GERD) and thick stomach folds, colonoscopy-no issues, HIDA scan within normal range (don t know what my EF score is) and recently an Upper GI with small bowel and radiologist said it looked normal at a quick glance but had to put it together. My stomach is constantly distended that I can t shut may pants and with movement I sometimes experience pain. My GI said he will be at a loss if the GI comes back negative. Help!

doctor1 MD

I accidentally swallowed a quarter while playing a game of quarters last night which is a drinking game. I felt fine until I woke up today with chest pain . I went to the hospital and the doctor said the pain is probably just coming from the drinking and the quarter will pass naturally. I find it highly unlikely that the pain is not being cause by the quarter somehow. Is it possible that the quarter scratched the bottom of my esophagus some how and now excess stomach acid from drinking last night is giving me heart burn and that s what I m feeling? The pain was at about a 6 or 7 earlier and now has gone down to about a 2 or 3. It seems to be affected by different things I swallow as well. Milk and water seem to ease the pain. I tried eating a banana and that made the pain so bad I couldn t finish it. That s the only thing I ve eaten.

doctor1 MD

hello Dr. ive been having chest pains for about 9 months now, couple months ago i went to the doctor and we did an EKG, even a holter monitor because it felt like i had an irregular heartbeat, or it skipped a beat sometimes and id have to stop myself and get myself together for a moment. ekg, holter monitor results were all good, went to the lab, took blood, everything according to my doctor is normal( im Air Force so i go to the military doctor) i seen them in july, now im having chest pains again, i feel like my spleen is swollen even under my spleen where i think my liver is hurts occasionally. i have swollen lymph nodes wich has been going on for about 5 weeks, when i went to talk to the doctor about that they pretty much gave me prilosec for GERD, and im suppose to see if that helps. im 24 years old never had any other problems, no family history, and i am a male. ive also had a lumbar sprain 4 years ago and have had mid back problems as well. sometimes the chest pain is really dull, sometimes it feels like im getting pricked with a needle, on a scale of 1-10 id say the pain is normally about a 4. mostly on the left side, occasionally on the right also. ive been feeling really weak and tired lately through out the day. and im also deployed to a non disclosed location in southwest asia so medical care is not so great here. please help me out and give me any advice thank you so much. alden

doctor1 MD

getting pain in some parts of chest in random time any type of injections for D3 and B12 and dose for same as per reports

doctor1 MD

I started having symptoms about 7 weeks ago. Head congestion, then chest congestion, some fever, a cough, shortness of breath , and now pain in my chest under my left breast. (always after eating or drinking and random, when not, pain is worse...

doctor1 MD

i. I am 30 year old obese when I tried to laugh too hard had strange feeling in head for a second.later next day I laughed even harder this time felt like head was holding or dizzy kind of like passing out it stopped when I stoped laughing feeling...